Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

January 7, 20175 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Jan 7, 2017, 2:21 AM EST for 5 counties in North Carolina. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2017, 2:21 AM EST (07:21 UTC)
Expired
Jan 7, 2017, 3:45 AM EST
In force
84 min
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Person County, NC

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
523 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS82 KRAH 070721
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
221 AM EST SAT JAN 7 2017
 
NCZ007-021>024-038-039-070845-
Alamance NC-Person NC-Orange NC-Randolph NC-Davidson NC-Guilford NC-
Forsyth NC-
221 AM EST SAT JAN 7 2017

...Moderate to heavy snow over the Triad Region...

Moderate to heavy snow continues to fall over all of Davidson...
Guilford... Forsyth... northwestern Randolph... Alamance... northern
Orange... and Person Counties as of 213 am. Storm totals have
already reached 5 inches in High Point and Elon... 4.5 inches at
Roxboro and Thomasville... and 4 inches at Kernersville and Winston-
Salem. Amounts from Asheboro eastward were much less... cut down by
sleet thus far. The snow and sleet line extended from central
Randolph county northeast through southeastern Alamance and central
Orange Counties. This line will move east and all areas will have
snow by 400 AM. Hourly snowfall rates of 1 to 1.5 inches will occur
through 500 am. Travel is not recommended as temperatures fall
through the 20s. 

LAT...LON 3645 7880 3591 7947 3555 8021 3558 8021
      3568 8033 3572 8033 3572 8039 3584 8041
      3586 8038 3589 8041 3589 8037 3593 8037
      3603 8044 3625 8045 3624 7915 3654 7914
      3654 7880
TIME...MOT...LOC 0713Z 240DEG 48KT 3611 8021 

$$

Badgett

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jan 7, 1:02 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 7, 1:02 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
102 AM EST Sat Jan 7 2017

.SYNOPSIS...
A low pressure system will track northeast up the Atlantic coast
this morning in advance of an upper level disturbance approaching
from the west.  Strong high pressure will build overhead Sunday and
Sunday night.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1100 PM Friday...

A somewhat atypical winter weather event --but what is nonetheless
expected to be a significant one for a large part of central NC-- is
beginning to unfold.

WV imagery indicates the flow aloft continues to back over the
Southeastern U.S., downstream of a potent nrn stream shortwave
trough now pivoting across the ArkLaTex, and a more subtle lead wave
over the Deep South. These waves will move E into the TN Valley and
Srn Appalachians, respectively, by 12Z Sat. A surface low over the
NE GOM has strengthened slightly to around 1009 mb as it nears the
Big Bend of FL; and this low will further consolidate as it tracks
NEwd along a srn stream frontal zone, to just offshore the NC coast
by 12Z Sat. To the N, the backdoor segment of an arctic front
--which roughly corresponds to the wet bulb freezing line-- has
settled into the nrn Coastal Plain and NErn Piedmont, and intersects
the SW to NE-oriented arctic frontal segment extending across the NC
Wrn Piedmont SWwd to just west of the aforementioned GOM surface low.

The presence and location of the arctic front, and associated
strengthening wedge over VA and nrn NC and non-miller A pattern of
cyclogenesis characteristics, has 1) already delayed the transition
from rain over all but the NWrn third of the CWA and 2) introduces a
greater probability of icing --mostly sleet, but with around a tenth
to quarter inch of freezing rain from near Lillington to Smithfield
to Rocky Mount and Goldsboro. As this front continues to collapse
SEwd into the frontal zone and primary cyclone tracking up the
Southeast U.S. coast, frontogenetical forcing will increase (lift),
and cooling low levels from both advection and melting (heavy
precipitation rates) will cause the rain/sleet/snow line to likewise
collapse, into the Coastal Plain and Sandhills by 12Z.

The main change from the previous forecast has been to slightly
reduce snow/frozen totals roughly south of a line from Rockingham to
Garner to Rocky Mount, where boundary layer (wet bulb) temperatures
have and will continue to favor a longer duration tonight of mostly
rain, mixed at times with sleet, and also where periods of sleet
late tonight sleet will cut into frozen/snow totals even as the
boundary layers cools to and below freezing. In what is expected to
be the all or mostly snow area over the Nrn Piedmont, where the 00Z
GSO RAOB sampled an extremely favorable snow profile, currently
advertised "Most Likely" snow totals may be conservative given the
wetter trend in recent NAM and RAP runs.

The recent wetter solutions may indeed be on to something, given the
aforementioned favorably juxtaposed QG and mesoscale forcing for
ascent. An approximately 00Z sounding from the NCSU sounding club
sampled an approximately 2 C warm nose at 800 mb; and both the
recent NAM and RAP/HRRR runs suggest this warm nose may oscillate
about Wake Co. through much of the night. This data suggest an even
sharper gradient in frozen totals is likely to be directly over the
Triangle, with just a few inches over srn Wake Co. and perhaps close
to a foot (or more) across Durham and Granville Co.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 110 PM Friday...

A very cold air mass will settle over the region Saturday night.
Where snowpack is deepest, expect daytime highs 30-32F. Overnight
temperatures 5 to 15 above zero both nights with minimum cloud cover
and light winds. Isolated spots Sunday night may bottom out around
zero or slightly below where the deepest snow cover remains.

Black ice will be likely Saturday night and Sunday night on many
roads.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 135 PM Friday...

With a strong 1043mb high centered directly overhead Monday, we will
see ample sunshine under strong subsidence, but return flow and warm
advection holds off until Tuesday, so highs will reach the lower 30s
Monday and finally the lower 40s on Tuesday. Monday night lows will
moderate a little but still be in the teens. It appears the airmass
will recover enough to remove any chances of wintry precip Wednesday
morning when the next round of precip will start to arrive.  A
southern stream shortwave will lift across the interior US early
next week bringing a chance of showers to the region Wednesday and
Wednesday night. A ridge will build across the Southeast Thursday
and Friday as a trough digs in the central United States.  This will
result in temperatures into the 60s Thursday and Friday with dry
conditions.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 1255 AM Saturday...

Precipitation has really increased since 03Z, with snow setting in
at INT/GSO, a mix if rain, snow and sleet at RDU/RWI, and a steady
rain at FAY. There is a lot of uncertainty in what the predominate
type of precip will be at RDU and RWI, but IFR and LIFR conditions
should be predominate overnight.

We expect all snow at INT and GSO, with periods of heavier snow and
LIFR possible between 06Z and 12Z, then ending by 15Z

At RDU, precip will be a mix of snow and sleet for a large portion
of the time, changing to all snow by 12Z and essentially ending by
around 17Z.

At RWI, Sleet may be more predominate overnight, mixing with
freezing rain and then changing to snow around 12Z.  precip will
last longest at RWI, ending around 18Z

FAY is more likely to see all rain until around 09Z, when temps may
become cold enough for sleet and freezing rain through about 14Z.

Once precip ends this morning, conditions will improve to VFR from
west to during the late afternoon,w with a 5-10kt northwest wind
tonight.

Outlook: Arctic high pressure will settle in behind the exiting
winter storms, providing us with VFR conditions Sunday through
Tuesday.

&&

.CLIMATE...
Upcoming record daily minimum temperatures...

Greensboro (KGSO)
January 6...5 set in 1924
January 7...5 set in 2014
January 8...6 set in 2015
January 9...2 set in 1970

Raleigh/Durham (KRDU)
January 6...7 set in 1924
January 7...9 set in 2014
January 8...7 set in 1970
January 9...0 set in 1970

Fayetteville (KFAY)
January 6... 8 set in 1924
January 7...12 set in 2014
January 8...13 set in 2015
January 9... 9 set in 1970

Upcoming record daily snowfall...

Greensboro (KGSO)
January 6...6.0 inches set in 1996
January 7...8.6 inches set in 1988

Raleigh/Durham (KRDU)
January 6...2.7 inches set in 1996
January 7...7.1 inches set in 1988

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 7 PM EST this evening for
NCZ007>011-021>028-038>043-073>078-083-084.
Winter Weather Advisory until 7 PM EST this evening for NCZ085-
086-088-089.

&&

SYNOPSIS...SMITH
NEAR TERM...MWS
SHORT TERM...WSS/KCP
LONG TERM...SMITH
AVIATION...SMITH
CLIMATE...
Hazardous weather outlook, Jan 6, 2:32 PM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EST FRI JAN 6 2017

NCZ007>011-021>028-038>043-073>078-083-084-071945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-
232 PM EST FRI JAN 6 2017

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ACCUMULATIONS OF SNOW...SLEET...
AND ICE TONIGHT AND SATURDAY.

NCZ085-086-088-089-071945-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
232 PM EST FRI JAN 6 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ACCUMULATIONS OF SNOW...SLEET...
AND ICE TONIGHT AND SATURDAY.

In the hours before

Local storm report, Jan 7, 2:02 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
202 AM EST SAT JAN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     SNOW             GREENSBORO              36.08N  79.83W
01/07/2017  M3.6 INCH        GUILFORD           NC   PUBLIC

            MEASURED AT I-40 AND WENOVER

&&

EVENT NUMBER RAH1700029

BLAES
Local storm report, Jan 7, 2:04 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
204 AM EST SAT JAN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     SNOW             5 W HIGH POINT          35.98N  80.09W
01/07/2017  M4.5 INCH        DAVIDSON           NC   TRAINED SPOTTER

            REPORT FROM LEDFORD

&&

EVENT NUMBER RAH1700030

BLAES
Local storm report, Jan 7, 2:05 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
205 AM EST SAT JAN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     SNOW             ELON COLLEGE            36.09N  79.51W
01/07/2017  M5.0 INCH        ALAMANCE           NC   TRAINED SPOTTER

            MODERATE SNOW

&&

EVENT NUMBER RAH1700031

BLAES
Local storm report, Jan 7, 2:06 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
206 AM EST SAT JAN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     SLEET            SEAGROVE                35.54N  79.78W
01/07/2017  M0.8 INCH        RANDOLPH           NC   TRAINED SPOTTER

            MODERATE SLEET. MEAUSRED 0.75 INCHES OF SLEET AND SNOW.

&&

EVENT NUMBER RAH1700032

BLAES
Local storm report, Jan 7, 2:09 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
209 AM EST SAT JAN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     SNOW             8 N ROXBORO             36.52N  78.98W
01/07/2017  M4.5 INCH        PERSON             NC   TRAINED SPOTTER

            4.5 INCHES OF SNOW AT TRIPLE SPRINGS

&&

EVENT NUMBER RAH1700033

BLAES
Special weather statement, Jan 7, 2:21 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
221 AM EST SAT JAN 7 2017

NCZ007-021>024-038-039-070845-
Alamance NC-Person NC-Orange NC-Randolph NC-Davidson NC-Guilford NC-
Forsyth NC-
221 AM EST SAT JAN 7 2017

...Moderate to heavy snow over the Triad Region...

Moderate to heavy snow continues to fall over all of Davidson...
Guilford... Forsyth... northwestern Randolph... Alamance... northern
Orange... and Person Counties as of 213 am. Storm totals have
already reached 5 inches in High Point and Elon... 4.5 inches at
Roxboro and Thomasville... and 4 inches at Kernersville and Winston-
Salem. Amounts from Asheboro eastward were much less... cut down by
sleet thus far. The snow and sleet line extended from central
Randolph county northeast through southeastern Alamance and central
Orange Counties. This line will move east and all areas will have
snow by 400 AM. Hourly snowfall rates of 1 to 1.5 inches will occur
through 500 am. Travel is not recommended as temperatures fall
through the 20s.

LAT...LON 3645 7880 3591 7947 3555 8021 3558 8021
      3568 8033 3572 8033 3572 8039 3584 8041
      3586 8038 3589 8041 3589 8037 3593 8037
      3603 8044 3625 8045 3624 7915 3654 7914
      3654 7880
TIME...MOT...LOC 0713Z 240DEG 48KT 3611 8021

Badgett

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:35 AM ESTSpecial Weather StatementRAHChatham, Durham, Franklin, Halifax, Lee, Montgomery and 5 more85 min
Jan 7, 3:17 PM ESTWinter Weather AdvisoryRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more69 hr

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.